Alert archive / Minnesota / Tornado Warnings in 2006

Tornado Warning 26, NWS Grand Forks, ND

July 27, 2006Kittson County, Marshall County, Minnesota

NWS Grand Forks, ND issued this tornado warning at Jul 27, 2006, 4:49 PM CDT for Kittson County, Marshall County, Minnesota. It was in force for 56 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2006, 4:49 PM CDT (21:49 UTC)
Expired
Jul 27, 2006, 5:45 PM CDT
In force
56 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Kittson County, MN, Marshall County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 122 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 4:50 PM CDTFUNNEL CLOUD3 Ese Kennedy, MNA FUNNEL CLOUD BEGAN TO DEVELOP UNDER A PERSISTENT WALL CLOUD FORMATION AND WAS VIEWED BY A FARMER IN HIS FIELD SOUTHEAST OF KENNEDY. THE WALL CLOUD APPEARED TO TURN TO THE RIGHT OF ITS ORIGINAL SOUTHEAST PATH AND TOWARDS A MORE SOUTHERLY DIRECTION AT THAT POI
Jul 27, 4:58 PM CDTHAIL 2.755 Ene Donaldson, MNSEVERAL SQUARE MILES OF CROPS WERE SHATTERED OR FLATTENED BY LARGE HAIL IN EASTERN DAVIS AND WESTERN SPRINGBROOK TOWNSHIPS.
Jul 27, 5:01 PM CDTHAIL 1.753 E Donaldson, MN
Jul 27, 5:01 PM CDTHAIL 1.754 E Donaldson, MN
Jul 27, 5:02 PM CDTTORNADO 13 Ene Donaldson, MNA TORNADO TOUCHED DOWN IN A FIELD JUST NORTH OF HIGHWAY 11 AND TRAVELED FOR ABOUT 3.5 MILES BEFORE IT ENDED IN MARSHALL COUNTY. TORNADIC WINDS SNAPPED SEVERAL COTTONWOOD TREES AT A HOMESTEAD AND SWIRLED TREE BRANCHES AROUND THE YARD. SMALLER TREE BRANCHES WERE
Jul 27, 5:04 PM CDTHAIL 1.759 Ne Stephen, MN
Jul 27, 5:09 PM CDTTORNADO 16 Nne Stephen, MNA TORNADO CONTINUED FROM KITTSON COUNTY INTO MARSHALL COUNTY AND TRACKED FOR ABOUT 1 MORE MILE TO THE SOUTH UNTIL 512 PM. THE TORNADO BLEW OVER A ROAD SIGN AND CAUSED ADDITIONAL EXTREME WIND STRESS AS CROPS WERE SWIRLED BY THE WINDS. PEAK WINDS SPEEDS WERE EST

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.8 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2006-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2006-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KFGF 272149
TORFGF
MNC069-089-272245-
/O.NEW.KFGF.TO.W.0026.060727T2149Z-060727T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
449 PM CDT THU JUL 27 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN KITTSON COUNTY IN NORTHWEST MINNESOTA
  NORTH CENTRAL MARSHALL COUNTY IN NORTHWEST MINNESOTA

* UNTIL 545 PM CDT

* AT 440 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM WITH STRONG ROTATION 2 MILES NORTHWEST OF DONALDSON...
  OR 25 MILES NORTHEAST OF GRAFTON...MOVING TO THE SOUTHEAST AT 15
  MPH.

* THE TORNADO WILL BE NEAR...
  ENGLUND AT 535 PM CDT
  FLORIAN AT 540 PM CDT
  6 MILES WEST OF STRANDQUIST AT 545 PM CDT

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

LAT...LON 4870 9696 4854 9707 4831 9646 4857 9639

$$

HOPPES
2 follow-up statements
000 
WWUS53 KFGF 272207
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
507 PM CDT THU JUL 27 2006

MNC069-089-272245-
/O.CON.KFGF.TO.W.0026.000000T0000Z-060727T2245Z/
KITTSON MN-MARSHALL MN-
507 PM CDT THU JUL 27 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR NORTH 
CENTRAL MARSHALL AND SOUTHERN KITTSON COUNTIES...

AT 502 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE 
THUNDERSTORM WITH STRONG ROTATION. THE TORNADO WAS LOCATED 4 MILES 
EAST OF DONALDSON...OR 29 MILES EAST OF GRAFTON...MOVING TO THE 
SOUTHEAST AT 20 MPH. GOLFBALL SIZE HAIL WAS REPORTED 3 MILES EAST OF 
DONALDSON AT 501 PM CDT. 

THE TORNADO WILL BE NEAR...
  ENGLUND BY 525 PM CDT
  FLORIAN BY 530 PM CDT
  STRANDQUIST BY 545 PM CDT

DO NOT OUTRUN A TORNADO IN YOUR CAR. LEAVE YOUR CAR AND GO TO A
STRONG BUILDING OR SEEK SHELTER IN A DITCH OR LOW SPOT.

LAT...LON 4870 9696 4854 9707 4831 9646 4857 9639

$$

HOPPES
000 
WWUS53 KFGF 272245
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
545 PM CDT THU JUL 27 2006

MNC069-089-272255-
/O.EXP.KFGF.TO.W.0026.000000T0000Z-060727T2245Z/
KITTSON MN-MARSHALL MN-
545 PM CDT THU JUL 27 2006

...THE TORNADO WARNING FOR NORTH CENTRAL MARSHALL AND SOUTHERN
KITTSON COUNTIES EXPIRES AT 545 PM CDT...

AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 5 MILES SOUTHEAST OF STRANDQUIST...OR 24 MILES
NORTHWEST OF THIEF RIVER FALLS...MOVING TO THE EAST AT 30 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WAS ALLOWED TO EXPIRE AT 545 PM CDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
THURSDAY EVENING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4870 9696 4854 9707 4831 9646 4857 9639

$$

JH/BB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 27, 2:30 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 27, 2:30 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT THU JUL 27 2006

FORECAST CHALLENGE CONCERNS TEMPERATURES AND PCPN CHANCES.

SIGNIFICANT DIFFERENCES IN MODEL SOLUTIONS MAINLY CONCERNING
SOUTHWARD PUSH OF COLDER AIR AND RESULTING BOUNDARY ORIENTATION.
ALTHOUGH MODELS INITIALIZED CLOSE ON THERMAL FIELDS GFS INITIALIZED
BETTER WITH WEAKER STRENGTH OF SURFACE FEATURES AND NAM
WAY-OVERDOING NEAR TERM QPF. IN ADDITION BASED ON CURRENT NEAR ZONAL
PATTERN AND RISING HEIGHTS FEEL COLD PUSH ON NAM OVERDONE AS WELL.
WITH ABOVE THINKING WILL UTILIZE GFS FOR FORECAST.

SHORTWAVE CONTINUES TO TRACK EAST ACROSS CENTRAL MB INTO ONTARIO
OVERNIGHT. ANOTHER WAVE OVER CENTRAL MT WHICH WILL DROP SE AND RIGHT
NOW TOUGH TO PICKOUT ANY MINOR FEATURE ON WATER VAPOR IMAGERY
BETWEEN THE TWO THAT WOULD AFFECT FA. MAIN ENERGY REMAINS NORTH OF
BORDER TONIGHT. WEAK SURFACE BOUNDARY REMAINS ON WESTERN FA DOORSTEP
AND WILL CROSS FA THIS EVENING. NOT CONFIDENT ON T POTENTIAL WITH
BOUNDARY PASSAGE HOWEVER RUC NOT AS BEEFY WITH CAPPING VS GFS SO
WILL MAINLY SLIGHT POPS TO BE SAFE. COLD ADVECTION IN WAKE OF
BOUNDARY REACHES INTERNATIONAL BORDER LATE TONIGHT SO NOT EXPECTING
BIG DROP IN TEMPERATURES OVERNIGHT AND MIN TEMPERATURES SHOULD
RESEMBLE LAST FEW NIGHTS.

BIG DIFFERENCES IN MODELS STARTING TOMORROW WITH SOUTHWARD PUSH OF
COLDER AIR AS STATED ABOVE. NAM DRIVES COLDER AIR SOUTH THROUGH
WHILE GFS HOLDS COLDEST AIR ALONG CANADIAN BORDER THAN SHIFTS
COLDER AIR EAST. BASED ON CONTINUED ZONAL FLOW AND BUILDING MID
LEVEL HEIGHTS AM HAVING A HARD TIME BELIEVING NAM SOLUTION AND WILL
HOLD WITH WARMER GFS SOLUTION. WILL STILL SEE THERMAL GRADIENT
ACROSS FA WITH LOWEST MAX TEMPERATURES ALONG INTERNATIONAL BORDER.

AS A RESULT OF MODEL DIFFERENCES E-W ORIENTED BOUNDARY LOCATION
DIFFERS WITH GFS ALONG ND/SD BORDER AND NAM ALONG SD/NE BORDER.
850MB LOW LEVEL JET INCREASES TO 30KT ALONG WITH FAVORABLE BULK
SHEAR AND MODEST ELEVATED INSTABILITY. 700 MB TEMPERATURES GET QUITE
WARM OVER SW 1/3 OF FA SO CONVECTION MAY BECOME ORIENTED ALONG
FRINGE OF CAP. WITH BOUNDARY ORIENTATION UNCERTAIN WILL MAINTAIN LOW
POP THREAT ACROSS WHOLE FA.

HEAT THEN BECOMES MAIN ISSUE REMAINDER OF WEEKEND. 700MB
TEMPERATURES CLIMB TO 12-16C WHICH SHOULD EFFECTIVELY CAP ATMOSPHERE
AS WARM FRONT LIFTS NORTH THROUGH FA. PNS ISSUED ADDRESSING HEAT
THREAT.

MON THRU THURS...THE COMBINATION OF SOUTHWEST FLOW ALOFT AND A LOW
PRESSURE SYSTEM DRAPED ACROSS THE UPPER MIDWEST WILL SET THE STAGE
FOR THUNDERSTORM DEVELOPMENT. JUST WHERE THE LOW SETS UP AND ITS
RESULTANT MOVEMENT WILL GREATLY AFFECT AMOUNTS AND TIMING OF PRECIP.
BOTH THE GFS AND DGEX SHOW THE LOW AND ASSOCIATED FRONTS MOVING FROM
CENTRAL SD INTO SOUTHERN MN THRU TUESDAY. HIGH PRESSURE BUILDS IN
FROM THE WEST BY THE MIDDLE OF THE WEEK AS THE FLOW ALOFT BECOMES
MORE ZONAL. TEMPS WILL HINGE ON FRONTAL POSITIONS...BUT OVERALL THE
TREND OF ABOVE AVERAGE VALUES WILL HOLD TRUE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER/ANDERSON
Hazardous weather outlook, Jul 27, 4:30 PM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 PM CDT THU JUL 27 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
430 PM CDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS PRODUCING LARGE HAIL WILL OCCUR OVER
EXTREME NORTHWEST MINNESOTA UNTIL 9 PM.  THE AREA OF CONCERN IS
NORTH OF HIGHWAY TWO.  AN UPPER LEVEL DISTURBANCE WILL MOVE ALONG
THE MANITOBA AND MINNESOTA BORDER THIS EVENING CAUSING THESE STORMS
TO DEVELOP.  THE ACTIVITY WILL WEAKEN WITH SUNSET AND DIMINISH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT CONDITIONS ARE EXPECTED TO OVERSPREAD THE REGION SUNDAY INTO
MONDAY. TEMPERATURES IN THE 90S COUPLED WITH INCREASING HUMIDITY
WILL RESULT IN HEAT INDICES APPROACHING 100 DEGREES FOR AREAS
GENERALLY ALONG AND SOUTH OF THE I-94 CORRIDOR.

ADDITIONAL THUNDERSTORM CHANCES ARE POSSIBLE ACROSS THE REGION FRIDAY
NIGHT INTO SATURDAY AND THEN AGAIN ON MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM HALLOCK TO BEMIDJI TO ROSEAU.

RIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:23 PM CDTSevere Thunderstorm WarningFGFKittson67 min
Jul 27, 5:32 PM CDTSevere Thunderstorm WarningFGFBeltrami58 min
Jul 27, 6:18 PM CDTSevere Thunderstorm WarningFGFPennington, Red Lake57 min
Jul 27, 6:30 PM CDTTornado WarningFGFPennington, Red Lake52 min
Jul 27, 6:47 PM CDTTornado WarningFGFPolk58 min

Nearby

Tornado Warnings in Minnesota, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.